Hail, Pittsylvania
- When
- May 19, 2:41 PM EST
- Where
- Pittsylvania County, 1.27 mi WNW of Kent
- Measured
- 0.88 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.589, -79.320
A weakening warm front lifting north into southern Virginia triggered scattered thunderstorms. A few of these storms produced hail up to the size of nickels in Pittsylvania and Montgomery counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
A weakening warm front lifting north into southern Virginia triggered scattered thunderstorms. A few of these storms produced hail up to the size of nickels in Pittsylvania and Montgomery counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 19, 1:56 PM EST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Blacksburg VA 256 PM EDT Thu May 19 2022 .SYNOPSIS... Summerlike warmth with higher humidity is expected for the remainder of the week and weekend. A brief shower or thunderstorm is possible, but coverage will be scattered. && .NEAR TERM /THROUGH FRIDAY/... As of 245 PM EDT Thursday... Marginal Risk for severe weather tonight. A warm front extends from the central Mid-Atlantic west across southern KY into a mesoscale induce convective vortex (MCV) center over Missouri. North of the warm front, the airmass was dry and stable. South of the warm front, the airmass was moist and quite unstable with SBCAPES of 3000+ j/KG across TN/KY. This airmass will ignited clusters of thunderstorm activity along the front, which will have the opportunity to move downstream and into our forecast area during the overnight. Synoptic models are poor at best with respect to precip generation. Convective Allowing Models (CAMS) are OK, but still may not capture the details/timing. For our forecast, we used the HREF which seems to have the most realistic representation of where and when showers/storms will develop with progression downstream along the warm front. There were at least one or two members that developed a bonafide MCS, those members having this feature move along the warm front from KY into WV during the overnight. Greatest threat if this were to occur would be damaging winds. After tonight, the warm front is expected to lift north, leaving the forecast area under building high pressure. With lack of any synoptic or mesoscale forcing, any thunderstorm activity would be isolated, diurnally driven, and mainly confined to the mountains. Temperatures/dewpoints the next several days will resemble summer...so get ready for the heat and humidity. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 230 PM EDT Thursday... Any daytime thunderstorm activity should begin to subside after sunset as we lose daytime heating, leading to a mostly dry Friday night. Now well within southwest flow, overnight will remain mild and humid with many locations remaining in the mid to upper 60s overnight. Expect another hot day for Saturday as ridging still remains locked in place. Widespread upper 80s to mid 90s will be common once again. A weak impulse underneath the upper-level ridging will drift northward on Saturday which should provide a bit more forcing for ascent, so expecting better coverage of rain and afternoon thunderstorms on Saturday. Best focus for these will be along the southern Blue Ridge from northwest NC and into southern VA, but not limited to these locations. Again, should see storms dissipate by early Saturday night and another mostly dry and very mild overnight is expected. The front that was expected to cross the area on Sunday in previous forecasts has slowed considerably when going through various model guidance this afternoon. As a result, another hot and humid day is likely. Clouds and an earlier start to afternoon rain/storms may limit heating some, but still could see low 90s in the east, 80s for the mountains. Rain and isolated storms may remain into Sunday night. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 230 PM EDT Thursday... Guidance is still trending slower with the passage of the next front, with some guidance even stalling the front across our region. This should allow for rain chances to continue into Monday/Monday night. Some guidance is also pursuing the idea that the front does not completely clear the area and we remain locked in with showers through at least mid-week. There is still quite a bit of uncertainty beyond Monday, but kept the mention of rain through the entire long term forecast period. Regardless of the uncertainty with the rain, looks like much cooler air is one the way for the first of next week. Widespread 60s and 70s will be possible, especially if we begin to see high pressure to the north wedge southward, which is also a scenario that is being hinted at with guidance. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... As of 230 PM EDT Thursday... Overall looking at mainly VFR through the period. Exception within the vicinity of showers and thunderstorms which will be scattered across the region this evening and into the overnight. There is a vigorous mesoscale vorticity center that will move across the lower Ohio Valley tonight. Thunderstorms will be prolific underneath and ahead of this feature as it moves east across KY, southern IN, OH, and WV. Debris clouds from this activity will move downstream and into the central Mid-Atlantic. West winds will be gusty at times until sunset...15 to 20kts. Higher gusts are likely withing the vicinity of thunderstorms. Extended Aviation Discussion... Coverage of showers and thunderstorms will diminish Friday with only isolated coverage, and limited to the mountains on Friday and Saturday. Prevailing conditions will be VFR with well-above normal temperatures. Sub-VFR conditions are possible Sunday- Monday with rain and thunderstorms chances increasing. && .CLIMATE... As of 445 AM EDT Wednesday... Friday May 20, 2022 Location Forecast Record Record Year Bluefield, WV 87 87 1996 Danville, VA 95 97 1996 Lynchburg, VA 95 96 1941 Roanoke, VA 94 98 1934 Blacksburg, VA 89 90 1934 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PM NEAR TERM...PM SHORT TERM...BMG LONG TERM...BMG AVIATION...PM CLIMATE...VFJ
Hazardous Weather Outlook National Weather Service Blacksburg VA 219 PM EDT Thu May 19 2022 VAZ019-020-024-035-046-047-WVZ507-508-201830- Alleghany VA-Bath-Rockbridge-Amherst-Appomattox-Buckingham- Eastern Greenbrier-Western Greenbrier- 219 PM EDT Thu May 19 2022 This Hazardous Weather Outlook is for central Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ002>006-019-020-VAZ010>014-016>018-022-023-032>034-043>045-058- 059-WVZ042>044-201830- Alleghany NC-Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Bland- Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Roanoke-Botetourt- Patrick-Franklin-Bedford-Henry-Pittsylvania-Campbell-Halifax- Charlotte-Mercer-Summers-Monroe- 219 PM EDT Thu May 19 2022 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms this afternoon and evening may become severe with damaging winds the main threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-018-VAZ007-009-015-201830- Ashe-Watauga-Tazewell-Smyth-Grayson- 219 PM EDT Thu May 19 2022 This Hazardous Weather Outlook is for northwest North Carolina and southwest Virginia. .DAY ONE...This afternoon and tonight. Thunderstorms this afternoon and evening could be severe. Damaging winds and hail are the primary threats. Localized flash flooding is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Reports should be submitted by phone by calling 1-866-215-4324, social media, by email at rnk.skywarn@noaa.gov or online at www.weather.gov/rnk.
Special Weather Statement
National Weather Service BLACKSBURG VA
142 PM EDT Thu May 19 2022
NCZ018-191800-
Watauga-
142 PM EDT Thu May 19 2022
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WATAUGA COUNTY...
At 141 PM EDT, a thunderstorm was located over Seven Devils, or near
Foscoe, moving east at 40 mph.
Winds in excess of 30 mph and pea size hail are possible with this
shower.
Locations impacted include...
Boone...
Blowing Rock...
Beech Mountain...
Foscoe...
Sugar Grove...
Deep Gap...
and Blowing Rock In Caldwell County.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning.
LAT...LON 3627 8190 3628 8155 3624 8148 3622 8147
3618 8147 3618 8148 3614 8150 3612 8154
3612 8171 3611 8181 3616 8183 3619 8186
3619 8188 3621 8190
TIME...MOT...LOC 1741Z 275DEG 33KT 3618 8183
ETSpecial Weather Statement
National Weather Service BLACKSBURG VA
251 PM EDT Thu May 19 2022
VAZ044-191915-
Pittsylvania VA-
251 PM EDT Thu May 19 2022
...A strong thunderstorm will impact portions of southern
Pittsylvania County and the City of Danville through 315 PM EDT...
At 250 PM EDT, Doppler radar was tracking a strong thunderstorm over
Swansonville, or 7 miles south of Callands, moving east at 40 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Danville...
Blairs...
Swansonville...
Dry Fork...
Westover Hills...
Aiken Summit...
and Sandy River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3660 7970 3679 7965 3680 7916 3654 7922
3654 7951
TIME...MOT...LOC 1850Z 281DEG 34KT 3671 7958
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PWSpecial Weather Statement
National Weather Service BLACKSBURG VA
322 PM EDT Thu May 19 2022
NCZ006-VAZ044-058-191945-
Caswell NC-Halifax VA-Pittsylvania VA-
322 PM EDT Thu May 19 2022
...A strong thunderstorm will impact portions of northeastern
Caswell, southeastern Pittsylvania, and southwestern Halifax
Counties and the City of Danville through 345 PM EDT...
At 322 PM EDT, Doppler radar was tracking a strong thunderstorm near
Blairs, moving east at 35 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Danville...
South Boston...
Blairs...
Turbeville...
Milton...
Dry Fork...
and Blanch.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3657 7957 3676 7948 3671 7890 3654 7905
3654 7914 3644 7914
TIME...MOT...LOC 1922Z 288DEG 30KT 3664 7942
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
PWThe Roanoke radar (KFCX), 98 km away, was scanning. The volume nearest the first event began at 19:41 UTC.
3 hail. Local standard time, as filed.
Hail fell along Kentwood Drive.
Report via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1022370, 1022376, 1022378.